Tornadoes · United States · Colorado · 2004

F0 tornado, Sugar City, Colorado, June 14, 2004

This F0 tornado ran 1.0 miles across Crowley County on June 14, 2004, touching down at 8:03 PM MDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 14, 2004
Touchdown
8:03 PM MDT (02:03 UTC)
Path length
1.0 miles (1.6 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Crowley County
Touchdown point
38.230, -103.530
Lift-off point
38.230, -103.530
Record number
253

What the Weather Service recorded

A brief tornado occurred over open country with no known damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
02:06 UTC02:45 UTCTornado WarningPUB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 00:37 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Jun 14, 1:55 PM MDT, 6 hours 8 minutes earlier.

Area forecast discussion, Jun 14, 1:55 PM MDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
155 PM MDT MON JUN 14 2004

.SHORT TERM...
(TONIGHT AND TUESDAY)

CONCERNS TONIGHT WILL BE THREAT OF DRY THUNDERSTORMS THIS EVENING
AND FOR TUESDAY THE TIMING OF THE COLD FRONT...

CURRENTLY WEATHER IS MILD ACROSS THE CWFA WITH SOME GUSTY WINDS IN
THE EXTREME SOUTHEAST AND A FEW CU POPPING UP OVER THE PIKES PEAK
REGION AND SOUTHERN SANGRES. LAPSE RATES ARE 7 TO 8 BUT MOISTURE
STILL LACKING. DEWPOINTS HAVE COME UP A FEW DEGREES WITH SHALLOW
FLOW FROM THE SOUTHEAST. WATER VAPOR IMAGERY OVERLAYED WITH RUC NOT
VERY SUPPORTIVE OF ORGANIZED CONVECTIVE DEVELOPMENT. AIR MASS OVER
IS FAIRLY DRY ALTHOUGH THERE IS SOME MOISTURE TRYING TO WORK INTO
SOUTHERN BORDER FROM NEW MEXICO. WILL STICK WITH LOW POPS OVER
EASTERN MOUNTAINS AND PLAINS FOR EARLY EVENING. MILD OVERNIGHT AND
WARM ON TUESDAY AS COLD FRONT APPROACHES FROM THE NORTH. FRONT
PROGGED TO SLOW OR STALL ALONG THE PALMER DIVIDE TUESDAY LEAVING US
IN THE WARM AND DRY SECTOR FOR MOST OF THE DAY. STAYED WITH
CURRENT TEMPS AS THEY ARE IN THE MIDDLE OF CURRENT GUIDANCE NUMBERS
THAT HAVE AT LEAST A 10 DEGREE SPREAD ON MAX TEMPS. WILL LIKELY BE
SOME LATE DAY CLOUDS THAT COULD HOLD TEMPS BACK A BIT SO A MIDDLE
ROAD LOOKS BEST. AS FOR POPS ON TUESDAY PLENTY OF WARM, DRY AIR AHEAD
OF THE COLD FRONT SO TIMING WILL BE CRITICAL. 700 MB TEMPS PROGGED
TO BE PLUS 16 TO 18 COULD BE A TOUGH CAP TO BREAK WITHOUT THE
BOUNDARY. BASED FORECAST ON IDEA THAT THE BOUNDARY WILL WAIT UNTIL
AFTER 00Z TO MOVE INTO CWFA AND KEPT THE LOW POPS FOR THE AFTERNOON.

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

MAIN FCST CHALLENGES WILL BE FRONTAL PASSAGE TUES EVENING...THEN
TEMPS AND PRECIP CHANCES THROUGH THE WEEK.

TUESDAY NIGHT: BOTH META AND GFS/AVN MODELS INDICATE THAT A COLD
FRONT WILL DROP DOWN THE E PLAINS TUES...BUT THE QUESTION IS WHEN.
GFS DROPS THE COLD FRONT DOWN AROUND 06Z TIME FRAME...AND ONCE IT
COMES THROUGH IT IS HERE TO STAY THROUGH THE DAY WED. META BRINGS
THE FRONT DOWN A BIT QUICKER...21Z TUES TIME FRAME...BUT IT IS MORE
OF A GLANCING BLOW. FEEL THAT THE FASTER MOVEMENT OF THE FRONT IS
MORE REALISTIC...BUT ALSO FEEL THAT ONCE THE FRONT PASSES THE
COOLER AND MORE MOIST SFC ENVIRONMENT WILL PERSIST INTO THURS. MAIN
ADJUSTMENTS AT THIS TIME REST ON INCREASING POPS FOR MOST OF THE E
PLAINS TO SCATTERED POTENTIAL...AND COOLED MIN T GRIDS SLIGHTLY.

WEDNESDAY: WITH SFC COLD AIR IN PLACE FOR THE E PLAINS...AS WELL AS
CLOUD COVER...COOLED MAX TEMP GRIDS ACROSS THE E PLAINS. THIS LOOKS
TO BE A DAY WHEN THE SAN LUIS VALLEY AS A WHOLE WILL BE WARMER THAN
KPUB. SCATTERED POPS FOR THE E PLAINS LOOKS GOOD...AS WELL AS FOR
THE HIGHER ELEVATIONS OF THE SW AND CENT MTS SINCE SW FLOW ALOFT
SHOULD BRING IN SOME MORE CLOUD COVER AND POP CHANCES FOR THE SW
QUAD OF THE STATE.

THURSDAY: AS PREVIOUS DISCUSSION NOTED...THURSDAY LOOKS TO BE
ANOTHER GOOD DAY FOR PRECIP. A LITTLE MORE HEATING COMBINED WITH
MODIFIED SFC ENVIRONMENT SHOULD GET CONVECTION GOING DURING THE AFTN
FOR THE HIGHER TERRAIN AND E PLAINS...WITH ACTIVITY TRACKING E
THROUGH THE NIGHT. ONGOING FORECAST LOOKED GOOD...WITH ONLY SIG
ADJUSTMENT BEING TO COOL MAX TEMPS TO BETTER MATCH NUMERICAL
GUIDANCE AND SURROUNDING OFFICES.

FRIDAY THROUGH MONDAY: GFS CONTINUES WITH A MUCH MORE PROGRESSIVE
PATTERN THROUGH THE EXTENDED...WITH A PREDOMINANT NW FLOW SET UP
ACROSS THE ROCKIES. UKMET AND EC MODELS KEEP A GENERAL TROUGH
PATTERN OVER THE W US...BUT SEEMED A LITTLE SUSPECT. THEREFORE...
DECIDED TO GO WITH THE GFS SOLUTION AT THIS TIME WHICH SUGGESTS A
REINFORCING COLD SURGE FOR THE STATE ON FRI. THIS WILL DROP TEMPS
CONSIDERABLY...WITH COOLER TEMPS REACHING THROUGH THE WEEKEND AND
INTO MON. FOR NOW ISOLATED POPS ALL AREAS LOOKS REASONABLE...AND
THANKS TO COORDINATION FROM SURROUNDING OFFICES COOLED MAX TEMP
GRIDS FRI THROUGH SUNDAY AROUND 10 DEGREES IN SOME INSTANCES...
MAINLY ACROSS THE E PLAINS. THANKS TO BOU AND DDC FOR COLLABORATION.
MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 14, 7:00 AM MDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT MON JUN 14 2004

COZ058>089-093>099-151300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY WINDS BUT
LITTLE RAIN WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING
OVER MOST OF SOUTHEAST AND SOUTH CENTRAL COLORADO. THE GREATEST
CHANCE OF THESE GUSTY THUNDERSTORMS WHICH MAY PRODUCE LOTS OF WIND
AND LITTLE RAIN WILL BE ALONG THE I-25 CORRIDOR. WIND SPEEDS LATER
THIS AFTERNOON AND EARLY EVENING WITH THESE THUNDERSTORMS WILL RANGE
BETWEEN 40 AND 50 MPH.

AN ADDITIONAL THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING. SINCE LITTLE RAIN IS EXPECTED...THERE WILL BE THE
POSSIBILITY OF THESE DANGEROUS LIGHTNING FLASHES CAUSING BOTH WILD
FIRES IN THE MOUNTAINS AND GRASS FIRES ON THE PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED AFTERNOON AND NIGHT TIME THUNDERSTORMS WILL BE POSSIBLE
TUESDAY AND TUESDAY NIGHT...MAINLY ASSOCIATED WITH A STRONG COLD
FRONT WHICH WILL MOVE THROUGH SOUTHEAST COLORADO TUESDAY EVENING.
THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE GUSTY WINDS TO 45 MPH
AND CLOUD TO GROUND LIGHTNING.  HOWEVER ONE OR TWO THUNDERSTORMS
NEAR THE COLORADO KANSAS BORDER COULD BECOME STRONG IF SUFFICIENT
LOW LEVEL MOISTURE POOLS OVER THE AREA.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR WEDNESDAY
AND THURSDAY AS WELL...WITH THE HIGHEST PROBABILITIES ALONG THE
EASTERN MOUNTAINS AND ADJACENT PLAINS.  A FEW STORMS ON THURSDAY
COULD BECOME STRONG IF TEMPERATURES CAN WARM SUFFICIENTLY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM FRIDAY THROUGH
THE WEEKEND...WITH THE BEST CHANCES FOR THUNDERSTORMS CONTINUING
ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 14, 6:11 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
611 PM MDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     PUEBLO WEST             38.35N 104.72W
06/14/2004  66 MPH           PUEBLO             CO   TRAINED SPOTTER

0558 PM     TSTM WND GST     PUEBLO WEST             38.35N 104.72W
06/14/2004  62 MPH           PUEBLO             CO   TRAINED SPOTTER

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 00:00Z

2.1 hours before the tornado, 184 km from the path. June 15, 2004.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 247 joules per kilogram, CIN -41, lifted condensation level 3508 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2004-06-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 6 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-41 J/kg
Surface CAPE
572 J/kg
Mixed-layer LCL
3508 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
9.9 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 12:00Z

9.9 hours after it, 184 km from the path. June 15, 2004.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN -474, lifted condensation level 2740 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 4 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-474 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2740 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The radar

The Pueblo radar (KPUX), 62 km away, was scanning. The volume nearest the touchdown began at 02:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 14, 2004

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 146:18 PM EDTF1Frederick, MD4.2150$2,000
June 147:55 PM EDTF0Harford, MD1.575$1,000
June 147:27 PM CDTF0Rush, KS0.650
June 149:32 PM CDTF0Rush, KS0.450
June 1410:00 PM CDTF0, AK0.00

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.